Alert archive / Minnesota / River Flood Warnings in 2018
River Flood Warning 53, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jun 30, 2018, 9:23 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 9:23 PM CDT (02:23 UTC)
- Expired
- Jul 1, 2018, 7:38 PM CDT
- In force
- 22 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).
- Action stage
- 12 ft
- Minor stage
- 13.5 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
545 WGUS43 KARX 010223 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 923 PM CDT Sat Jun 30 2018 ...Heavy Rain has prompted new Flooding... River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC109-169-011422- /O.NEW.KARX.FL.W.0053.180701T0223Z-180702T0038Z/ /WSPM5.1.ER.180701T0202Z.180701T0400Z.180701T0638Z.NO/ 923 PM CDT Sat Jun 30 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Middle Fork Whitewater River Near Whitewater Park. * until Sunday evening. * At 8:30 PM Saturday the stage was 13.1 feet. * Flood stage is 13.5 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 14.6 feet by this evening. The river will fall below flood stage by Sunday morning. && LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205 $$
1 follow-up statement
129 WGUS83 KARX 010517 FLSARX Flood Statement National Weather Service La Crosse WI 1217 AM CDT Sun Jul 1 2018 ...Flooding Threat Has Ended For The Whitewater River Near Whitewater Park... River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC109-169-010547- /O.CAN.KARX.FL.W.0053.000000T0000Z-180702T0038Z/ /WSPM5.1.ER.180701T0141Z.180701T0215Z.180701T0341Z.NO/ 1217 AM CDT Sun Jul 1 2018 The Flood Warning is cancelled for The Middle Fork Whitewater River Near Whitewater Park. * At 11:30 PM Saturday the stage was 12.7 feet. * Flood stage is 13.5 feet. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 30, 7:32 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 30, 7:32 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 732 PM CDT Sat Jun 30 2018 .UPDATE... Issued at 732 PM CDT Sat Jun 30 2018 Heat headlines were allowed to expire at 700 PM as showers and thunderstorms across the area have resulted in temperatures falling dramatically. The heat threat has ended. Showers and thunderstorms will continue through the evening, some of which may be severe with the primary threat being damaging wind. && .SHORT TERM...(Late Afternoon through Sunday) Issued at 240 PM CDT Sat Jun 30 2018 Ready for relief from the heat? We can see it not that far away, in the wake of a cold front currently draped from the western U.P of Michigan down through northwest Iowa as of early afternoon, though in spots "augmented" by remnants of outflow from earlier upstream convection. That boundary is the main focus for convective chances through tonight, combined with added forcing from a stronger upper wave working east out of Wyoming at the moment and expected to lift just to our west on Sunday. Plenty of heat and humidity in place ahead of that cold front right now, with the current Heat Advisory for western areas and Excessive Heat Warnings farther east working out quite well. That heat/humidity is also contributing to 2500- 3500+ J/kg MLCAPE, though held back for the moment by lingering low level inhibition per current satellite trends and forecast soundings. Things should change roughly 20-21Z with persistent hints we'll erode the remaining cap. Overall shear honestly isn't terribly great, with recent RAP runs backing away even more from 0-3km shear, only showing around 20-25 knots and limited deeper layer shear. However, with modest mid level lapse rates, the noted degree of instability, and impressive DCAPE profiles of 1500+ J/kg, still think we're in line to see at least a handful of stronger line segments with a good wind threat. Despite overall storm motion to the north/northeast, get the feeling that outflow will help propagate storms farther east a bit quicker than earlier expected, so will have to watch near-term trends as any "stalling" will result in training convection and possible flooding concerns. Do have some concerns for additional convection developing this evening and tonight on the nose of a strong low level jet/moisture transport signal pointed into northeast Iowa and southern Minnesota ahead of the above-mentioned approaching upper wave. Exactly where and how widespread additional convection becomes remains in question, but have "upped" our messaging in that fashion given PWAT values around 2 inches or better and warm cloud depths pushing 4km or better (great heavy rain indicators). At the moment, confidence honestly still not high enough to warrant any time of Flash Flood Watch given the remaining uncertainties about how widespread any flood threat would be, but will watch trends this evening closely. The upper wave should lift north of the area by Sunday afternoon, swinging a cold front through the area. 12Z guidance looking just a touch slower getting that boundary out of our eastern areas, so will have to watch that we don't end up with a sneaky stronger storm or two given much more robust low and deep layer shear. That risk is certainly much higher just east of our area into eastern Wisconsin, with the bigger story being a return to notably cooler conditions (though still quite a bit humid) with added clouds and occasional showers. .LONG TERM...(Sunday Night through Saturday) Issued at 240 PM CDT Sat Jun 30 2018 Most of the rain should be out of the area by Sunday night, but could see a few lingering showers in far eastern portions of the forecast area. Otherwise, models remain in good agreement regarding the general pattern through the work week with upper level ridging working back into the area and various weak shortwave troughs bringing precip chances. Unfortunately, very little model agreement on timing and placement of these shortwaves, so confidence in precipitation forecast for the work week is rather low, though given weak nature of the shortwaves, not expecting any periods of widespread rain. Looking at temperatures, we'll be heating back up as the ridging builds in. At this point, 925 mb temperatures look to be the warmest on Wednesday (around 25-27 C), so could see highs back into the 90s in many spots, pending clouds and precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jun 30 2018 Challenging aviation forecast with multiple lines of showers and thunderstorms through at least midday Sunday. Don't want to litter the entire period with thunder chances, so multiple updates are possible. Current focus is on line of thunderstorms just west of KRST. Expect at least MVFR reductions as it moves through with gusty west-northwest winds. This line should also impact KLSE by 01.01Z. Later into the evening, expect mostly showers, but some additional thunderstorms are possible. Convective chances even more uncertain into Sunday. Away from thunderstorms, winds will generally be light with a southerly component, turning more to the west-southwest late in the period. && .HYDROLOGY... Issued at 240 PM CDT Sat Jun 30 2018 Watching convective trends the next handful of hours with slower storm motions anticipated as low level shear vectors support some potential training of storms out ahead of a slow-moving cold front. Confidence still not high enough to warrant a Flash Flood Watch just yet, but can't rule out some localized flash flooding where/if any storms train over the same areas. The atmosphere is quite juicy, and rainfall rates of 2-3 inches per hour or even more are possible with any storms. Have maintained the ESF and web graphics to highlight the rain potential and will watch near-term trends closely into the evening. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Rogers SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...Rogers HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 5:44 AM CDT, 15 hours 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 544 AM CDT Sat Jun 30 2018 IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100- Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 544 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight An Excessive Heat Warning remains in effect through 7 pm. Heat indices will top out between 100 and 110 this afternoon. Thunderstorms are expected to move into the area west of the Mississippi River by the middle of the afternoon and spread east across the area through the evening. Some of these storms could be severe between 3 and 10 pm with damaging winds, heavy rains causing some flash flooding and possibly some large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms will be possible Sunday but severe weather is not expected. There will be on and off storm chances Tuesday through Friday. It is too early to determine if there is a severe threat with this activity. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033- 011100- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau- 544 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Heat Advisory remains in effect through 7 pm. Heat indices will top out between 95 and 105 this afternoon. Thunderstorms are expected to move into the area west of the Mississippi River by the middle of the afternoon and spread east across the area through the evening. Some of these storms could be severe between 3 and 10 pm with damaging winds, heavy rains causing some flash flooding and possibly some large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms will be possible Sunday but severe weather is not expected. There will be on and off storm chances Tuesday through Friday. It is too early to determine if there is a severe threat with this activity. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/DAS
In the hours before
Special weather statement, Jun 30, 7:32 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
732 PM CDT SAT JUN 30 2018
MNZ079-087-088-095-096-WIZ032>034-041-053-010145-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau-
Vernon-La Crosse-
732 PM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS HEADING TOWARD WESTERN WI AND
FAR SOUTHEAST MINNESOTA...
At 728 PM CDT, radar indicated strong thunderstorms were located
along a line from Decorah Iowa to Lake City, Minnesota. Movement
was east at 50 mph.
Wind gusts up to 50-60 mph are possible with these storms. If
warnings are issued, take shelter!
The storms will be near...
Caledonia and Houston around 740 PM CDT.
Arcadia around 745 PM CDT.
Independence around 750 PM CDT.
Whitehall, Brownsville and Hokah around 755 PM CDT.
Stoddard and Blair around 800 PM CDT.
Other locations impacted by these storms include Dodge, Medary, New
Hartford, Rushford Village and Eleva.
LAT...LON 4445 9224 4444 9221 4441 9208 4459 9202
4460 9119 4367 9108 4350 9136 4351 9203
4445 9232
TIME...MOT...LOC 0028Z 252DEG 45KT 4423 9176 4357 9172
BaumgardtLocal storm report, Jun 30, 7:41 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST ST. CHARLES 43.97N 92.06W
06/30/2018 E70 MPH WINONA MN EMERGENCY MNGR
&&
SHEALocal storm report, Jun 30, 7:43 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 2 SE EYOTA 43.96N 92.21W
06/30/2018 M51 MPH OLMSTED MN MESONET
MESONET STATION MN011, 2 SE EYOTA.
&&
DBLocal storm report, Jun 30, 8:11 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG BRICE PRAIRIE 43.94N 91.30W
06/30/2018 LA CROSSE WI AMATEUR RADIO
TREES REPORTED DOWN
&&
SHEALocal storm report, Jun 30, 8:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM NON-TSTM WND GST 1 E RIDGEWAY 43.91N 91.54W
06/30/2018 M52 MPH WINONA MN MESONET
MESONET STATION MN012, 1 E RIDGEWAY.
&&
DBLocal storm report, Jun 30, 8:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST OSAGE 43.28N 92.81W
06/30/2018 U50.00 MPH MITCHELL IA BROADCAST MEDIA
LARGE BRANCHES BLOWN DOWN
0331 PM TSTM WND GST CHERRY GROVE 43.58N 92.28W
06/30/2018 E50.00 MPH FILLMORE MN TRAINED SPOTTER
REPORT VIA TWITTER
0346 PM TSTM WND GST NORA SPRINGS 43.14N 93.01W
06/30/2018 E45.00 MPH FLOYD IA FIRE DEPT/RESCUE
ALONG WITH SMALL HAIL
0346 PM HAIL FLOYD 43.13N 92.74W
06/30/2018 E0.25 INCH FLOYD IA FIRE DEPT/RESCUE
0348 PM HAIL 3 W PRESTON 43.67N 92.14W
06/30/2018 M1.00 INCH FILLMORE MN AMATEUR RADIO
0410 PM TSTM WND GST 2 W HARMONY 43.56N 92.05W
06/30/2018 M50.00 MPH FILLMORE MN FIRE DEPT/RESCUE
0412 PM TSTM WND GST 7 SW HARMONY 43.48N 92.11W
06/30/2018 M56.00 MPH HOWARD IA FIRE DEPT/RESCUE
0435 PM TSTM WND DMG DECORAH 43.31N 91.79W
06/30/2018 WINNESHIEK IA LAW ENFORCEMENT
TREES AND POWER LINES DOWN AROUND COUNTY
0435 PM HAIL 3 S WINONA 44.00N 91.66W
06/30/2018 M1.00 INCH WINONA MN EMERGENCY MNGR
0440 PM TSTM WND GST 3 E DECORAH 43.31N 91.73W
06/30/2018 M57.00 MPH WINNESHIEK IA DEPT OF HIGHWAYS
MEASURED 57.2 MPH WIND GUST ON ROAD WEATHER STATION
0450 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
06/30/2018 M52.00 MPH LA CROSSE WI 911 CALL CENTER
0455 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
06/30/2018 M54.00 MPH LA CROSSE WI ASOS
0501 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
06/30/2018 M59.00 MPH LA CROSSE WI ASOS
0505 PM TSTM WND GST CATARACT 44.09N 90.83W
06/30/2018 E45.00 MPH MONROE WI TRAINED SPOTTER
0512 PM TSTM WND DMG 2 W BLACK RIVER FALLS 44.30N 90.89W
06/30/2018 JACKSON WI EMERGENCY MNGR
0515 PM TSTM WND GST 3 S BLACK RIVER FALLS 44.26N 90.85W
06/30/2018 M53.00 MPH JACKSON WI AWOS
0517 PM TSTM WND GST WADENA 42.84N 91.66W
06/30/2018 M40.00 MPH FAYETTE IA TRAINED SPOTTER
0522 PM HAIL 2 S SPARTA 43.91N 90.81W
06/30/2018 M0.88 INCH MONROE WI TRAINED SPOTTER
0524 PM TSTM WND GST 2 N SPARTA 43.97N 90.81W
06/30/2018 E50.00 MPH MONROE WI TRAINED SPOTTER
0535 PM TSTM WND DMG SOLDIERS GROVE 43.39N 90.77W
06/30/2018 CRAWFORD WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN
0549 PM TSTM WND GST VOLK FIELD 43.93N 90.27W
06/30/2018 M44.00 MPH JUNEAU WI AWOS
0555 PM TSTM WND GST 2 N VIOLA 43.54N 90.67W
06/30/2018 E45.00 MPH VERNON WI AMATEUR RADIO
BETWEEN VIOLA AND LA FARGE
0609 PM TSTM WND DMG RICHLAND CENTER 43.34N 90.38W
06/30/2018 RICHLAND WI AMATEUR RADIO
BRANCHES DOWN AND POWER OUTAGE ON NORTH SIDE OF CITY
0635 PM TSTM WND DMG AUSTIN 43.67N 92.97W
06/30/2018 MOWER MN BROADCAST MEDIA
TREES DOWN IN AUSTIN
0651 PM TSTM WND GST SPRING VALLEY 43.69N 92.39W
06/30/2018 M43.00 MPH FILLMORE MN EMERGENCY MNGR
0651 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/30/2018 M54.00 MPH OLMSTED MN ASOS
0651 PM TSTM WND GST 1 W SPRING VALLEY 43.69N 92.41W
06/30/2018 M50.00 MPH FILLMORE MN EMERGENCY MNGR
0654 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
06/30/2018 M69.00 MPH OLMSTED MN ASOS
0705 PM TSTM WND GST 2 S PRESTON 43.64N 92.08W
06/30/2018 M47.00 MPH FILLMORE MN AMATEUR RADIO
0715 PM TSTM WND DMG LANESBORO 43.72N 91.97W
06/30/2018 FILLMORE MN FIRE DEPT/RESCUE
TREES DOWN IN TOWN
0739 PM TSTM WND GST ST. CHARLES 43.97N 92.06W
06/30/2018 E70.00 MPH WINONA MN EMERGENCY MNGR
0752 PM TSTM WND DMG BRICE PRAIRIE 43.94N 91.30W
06/30/2018 LA CROSSE WI AMATEUR RADIO
TREES REPORTED DOWN
0755 PM TSTM WND GST LA CROSSE AIRPORT 43.87N 91.26W
06/30/2018 M55.00 MPH LA CROSSE WI ASOS
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:03 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 57 min |
| Jun 30, 7:15 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 30 min |
| Jun 30, 7:32 PM CDT | Special Weather Statement | ARX | Houston, Wabasha, Winona | 73 min |
| Jun 30, 7:42 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 23 min |
| Jun 30, 8:09 PM CDT | Areal Flood Advisory | ARX | Winona | 51 min |
Nearby
River Flood Warnings in Minnesota, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.